Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Sep 20, 2018, 2:26 PM EDT for 4 counties in Ohio. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 2:26 PM EDT (18:26 UTC)
- Expired
- Sep 20, 2018, 3:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cuyahoga County, OH, Lorain County, OH, Medina County, OH, Summit County, OH
The radar
The Cleveland radar (KCLE), 18 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 2:44 PM EDT | HAIL 0.75 | 3 E Strongsville, OH | |
| Sep 20, 2:59 PM EDT | TSTM WND DMG | 2 Se Strongsville, OH | BRANCHES ON WIRES... TIME CORRECTED. |
| Sep 20, 3:04 PM EDT | TSTM WND DMG | 1 E Brecksville, OH | TREE SNAPPED OFF AT BASE IN THE BRECKSVILLE RESERVATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS51 KCLE 201826
SVRCLE
OHC035-093-103-153-201915-
/O.NEW.KCLE.SV.W.0068.180920T1826Z-180920T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
226 PM EDT THU SEP 20 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southwestern Cuyahoga County in northeastern Ohio...
Northeastern Medina County in northeastern Ohio...
Northwestern Summit County in northeastern Ohio...
East central Lorain County in north central Ohio...
* Until 315 PM EDT.
* At 226 PM EDT, a severe thunderstorm was located over Strongsville,
or 11 miles north of Medina, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Cleveland, Akron, Parma, Cuyahoga Falls, Strongsville, Brunswick,
North Royalton, Hudson, Twinsburg, Macedonia, North Olmsted, Parma
Heights, Broadview Heights, Brook Park, Berea, Middleburg Heights,
Brecksville, Seven Hills, Olmsted Falls and Hinckley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4125 8201 4142 8191 4131 8146 4106 8161
TIME...MOT...LOC 1826Z 294DEG 15KT 4131 8188
HAIL...1.00IN
WIND...60MPH
$$
King2 follow-up statements
959
WWUS51 KCLE 201850
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
250 PM EDT THU SEP 20 2018
OHC093-201859-
/O.CAN.KCLE.SV.W.0068.000000T0000Z-180920T1915Z/
Lorain OH-
250 PM EDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LORAIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4119 8187 4137 8179 4131 8146 4106 8161
TIME...MOT...LOC 1849Z 294DEG 15KT 4125 8171
$$
OHC035-103-153-201915-
/O.CON.KCLE.SV.W.0068.000000T0000Z-180920T1915Z/
Cuyahoga OH-Medina OH-Summit OH-
250 PM EDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTH CENTRAL CUYAHOGA...NORTHEASTERN MEDINA AND NORTHWESTERN
SUMMIT COUNTIES...
At 249 PM EDT, a severe thunderstorm was located near North Royalton,
or 11 miles northeast of Medina, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Akron, Parma, Cuyahoga Falls, Strongsville, Brunswick, North
Royalton, Hudson, Twinsburg, Macedonia, Broadview Heights, Middleburg
Heights, Brecksville, Hinckley, Fairlawn, Richfield, Boston Heights,
Peninsula, Montrose-Ghent and Pigeon Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4119 8187 4137 8179 4131 8146 4106 8161
TIME...MOT...LOC 1849Z 294DEG 15KT 4125 8171
HAIL...1.00IN
WIND...60MPH
$$
LaPlante975
WWUS51 KCLE 201915
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
315 PM EDT THU SEP 20 2018
OHC035-103-153-201925-
/O.EXP.KCLE.SV.W.0068.000000T0000Z-180920T1915Z/
Cuyahoga OH-Medina OH-Summit OH-
315 PM EDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUYAHOGA...
NORTHEASTERN MEDINA AND NORTHWESTERN SUMMIT COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4119 8187 4137 8179 4131 8146 4106 8161
TIME...MOT...LOC 1915Z 294DEG 15KT 4121 8159
$$
KingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:04 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 20, 2:04 PM EDT, 22 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 204 PM EDT Thu Sep 20 2018 .SYNOPSIS... A warm front will lift northward to Lake Erie this afternoon. Low pressure over the Central Plains will move to the western Great Lakes tonight as the warm front lifts into Ontario. A cold front trailing the low will sweep across the area by Friday evening. && .NEAR TERM /THROUGH FRIDAY/... Minor changes were made with the update. Warm advection continues to generate and maintain eastward moving convection over Lake Erie. This activity will continue to progress eastward and brush the lakeshore from Lake County into Erie PA. We will raise POPs east of CLE. Questions remain about how much redevelopment we can expect along the lakeshore west of CLE. Diurnal heating is increasing instability some so will continue to mention a slight chance of showers and storms. Will raise max temperature a few degrees to reflect the already warm conditions and expected additional warming. Previous Discussion... High pressure centered over Quebec will shift eastward off the New England Coast today. This will allow a warm front to lift northward to Lake Erie by this afternoon. This may generate enough lift to produce isolated/scattered thunderstorms. Most of these will be very close to the lakeshore as they develop and may only impact locations near and north of a line from Toledo to Cleveland to Ashtabula. Most of the thunderstorms should be out over the lake by evening as they drift northward with the warm front. It will become rather humid by this afternoon and continue that way until a strong cold front sweeps across the region Friday evening. Instability across the region will build during the early afternoon on Friday as a piece of 5H jet energy interacts with the convergence near and ahead of the cold front. It appears the main area of convection will initiate near a line from the Islands to around Findlay. However there may be a lake induced boundary that may also initiate some thunder from extreme NE OH into NW PA early Friday afternoon. The combination of the low level instability and decent shear suggest that severe thunderstorms will be possible. Strong damaging winds will be the main threat but a couple larger hail reports are possible. This threat will continue into Friday evening across the eastern County Warning Area. It will be a very warm day today with highs from around 80 across NW PA to near 90 across NW OH. Warm and humid tonight with lows ranging from the mid 60s to mid 70s. Friday will be another very warm day with highs well into the 80s areawide. If cloud cover doesnt thicken up much by early afternoon a few locations may reach the lower 90s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Shower and thunderstorm activity will be present over the eastern half of the forecast area on Friday night as a cold front crosses the area. All convective activity should taper off by Saturday morning as high pressure builds in from the north behind the front. A cold shot of air will overtake the region with the frontal passage and a fairly saturated 850 mb airmass of 5-7C will move over the lake on Saturday morning and afternoon. This will certainly generate some lake clouds and keep overcast skies downwind of the lake but there is a also slight chance for a lake effect rain shower before some drier air reaches the area later in the day. High pressure will continue to build in on Saturday night into Sunday and the area should remain fairly dry. Temperatures will be well below normal for the period with generally mid 60s for highs on Saturday and recovering to perhaps near 70 on Sunday. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... High pressure begins departing the region on Monday as an upper trough moves toward the region early next week, supporting a low pressure system at the surface. The extended guidance still has some differences in the timing and strength of this next system but in short, the weather next week looks active and wet. For right now, it appears that a warm front will cross the region late Monday into early Tuesday and then a strong cold front will cross the area late Tuesday into Wednesday. While a rain signal has been consistent over the past several model runs, still concerned about coverage to go more than 50/50 chance pops for the extended guidance. Temperatures will generally be near normal, although they could end up being a bit lower if rain coverage is high. && .AVIATION /18Z Thursday THROUGH Tuesday/... Convection across Lake Erie is now moving east into the lake shore east of CLE and will progress to ERI over the next hour. An outflow boundary was laid out south of TOL which extends east to CLE. Convection has begun to develop along the boundary which will likely persist into the afternoon and produce MVF conditions from near FDY to CLE. Elsewhere scattered to broken cumulus will persist until sunset. Convection should lift north of the region by this evening and then the region will be in the warm sector until sometime on Thursday. Generally VFR conditions are expected overnight. The approach of a cold front on Friday will likely produce a band of showers and storms that will progress across the taf sites during the afternoon. MVFR conditions can be expected with the line. The pressure gradient will increase ahead of the front and wind gusts will increase to 25 knots at most locations. OUTLOOK...Non-VFR fog possible Sunday morning. && .MARINE... The next few days will be fairly active for mariners on Lake Erie. High pressure just east of the area will continue east as a cold front approaches the area for Friday. Ahead of the front, winds today will be out of the south and generally light, perhaps 10-15 knots max over the waters. However, as the front gets closer on Friday, winds will increase out of the southwest 15-20 knots over the lake, fairly close to small craft advisory criteria. The front will cross the lake Friday evening and winds will shift around to the northwest with its passage. Winds 15-20 knots will build waves fairly quickly for the nearshore areas Friday night into Saturday and a small craft advisory will likely be needed at this point. High pressure will build into the region for the weekend and winds should become light and variable by Sunday. However, there could be some residual choppy waves over Lake Erie on Saturday, so perhaps the best recreational conditions will be on Sunday. High pressure departs the area on Monday and the next low pressure system approaches on Monday night for early next week. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...LaPlante NEAR TERM...LaPlante SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...LaPlante MARINE...Sefcovic
Hazardous weather outlook, Sep 20, 4:04 AM EDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 404 AM EDT Thu Sep 20 2018 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-210815- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 404 AM EDT Thu Sep 20 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A strong cold front will move across the region on Friday. Severe thunderstorms will be possible Friday afternoon and evening. The main threat will be damaging winds but large hail may also occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 2:17 PM EDT | Tornado Warning | CLE | Ashtabula, Geauga, Trumbull | 28 min |
| Sep 20, 2:43 PM EDT | Tornado Warning | CLE | Geauga, Trumbull | 47 min |
| Sep 20, 3:28 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 26 min |
| Sep 20, 4:01 PM EDT | Small Craft Advisory | CLE | 47 hr | |
| Sep 20, 7:18 PM EDT | Special Weather Statement | CLE | Lucas | 57 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.